Serotonin syndrome

A case report and literature review

W. S. Chang, C. J. Hu, S. A. Lin, Y. M. Chang

Research output: Contribution to journalArticle

Abstract

We present a 72-year-old female patient who developed a change in consciousness, cold sweats, shock, and rigidity soon after increasing the dose of paroxetine, a selective serotonin reuptake inhibitor (SSRI). The creatine kinase, brain computed tomography (CT), and other laboratory survey results were unremarkable. The syndrome disappeared within 24 hours after supportive care. The clinical presentation was compatible with serotonin syndrome, a more frequently encountered complication after the widespread use of SSRIs. Serotonin syndrome is characterized by various combinations of changes of mentality, autonomic instability, and neuromuscular abnormalities. Heightened awareness of this potentially fatal complication in patients taking serotonergic drugs is necessary for correct diagnosis and management.

Original languageEnglish
Pages (from-to)234-237
Number of pages4
JournalActa Neurologica Taiwanica
Volume8
Issue number4
Publication statusPublished - 1999
Externally publishedYes

Fingerprint

Serotonin Syndrome
After-Hours Care
BB Form Creatine Kinase
Serotonin Agents
Paroxetine
Serotonin Uptake Inhibitors
Consciousness
Shock
Tomography

Keywords

  • Selective serotonin re-uptake inhibitor
  • Serotonin syndrome

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Chang, W. S., Hu, C. J., Lin, S. A., & Chang, Y. M. (1999). Serotonin syndrome: A case report and literature review. Acta Neurologica Taiwanica, 8(4), 234-237.

Serotonin syndrome : A case report and literature review. / Chang, W. S.; Hu, C. J.; Lin, S. A.; Chang, Y. M.

In: Acta Neurologica Taiwanica, Vol. 8, No. 4, 1999, p. 234-237.

Research output: Contribution to journalArticle

Chang, WS, Hu, CJ, Lin, SA & Chang, YM 1999, 'Serotonin syndrome: A case report and literature review', Acta Neurologica Taiwanica, vol. 8, no. 4, pp. 234-237.
Chang, W. S. ; Hu, C. J. ; Lin, S. A. ; Chang, Y. M. / Serotonin syndrome : A case report and literature review. In: Acta Neurologica Taiwanica. 1999 ; Vol. 8, No. 4. pp. 234-237.
@article{22c378bbe84c45d9926a3609b0315956,
title = "Serotonin syndrome: A case report and literature review",
abstract = "We present a 72-year-old female patient who developed a change in consciousness, cold sweats, shock, and rigidity soon after increasing the dose of paroxetine, a selective serotonin reuptake inhibitor (SSRI). The creatine kinase, brain computed tomography (CT), and other laboratory survey results were unremarkable. The syndrome disappeared within 24 hours after supportive care. The clinical presentation was compatible with serotonin syndrome, a more frequently encountered complication after the widespread use of SSRIs. Serotonin syndrome is characterized by various combinations of changes of mentality, autonomic instability, and neuromuscular abnormalities. Heightened awareness of this potentially fatal complication in patients taking serotonergic drugs is necessary for correct diagnosis and management.",
keywords = "Selective serotonin re-uptake inhibitor, Serotonin syndrome",
author = "Chang, {W. S.} and Hu, {C. J.} and Lin, {S. A.} and Chang, {Y. M.}",
year = "1999",
language = "English",
volume = "8",
pages = "234--237",
journal = "Acta Neurologica Taiwanica",
issn = "1019-6099",
publisher = "Taiwan Neurological Society",
number = "4",

}

TY - JOUR

T1 - Serotonin syndrome

T2 - A case report and literature review

AU - Chang, W. S.

AU - Hu, C. J.

AU - Lin, S. A.

AU - Chang, Y. M.

PY - 1999

Y1 - 1999

N2 - We present a 72-year-old female patient who developed a change in consciousness, cold sweats, shock, and rigidity soon after increasing the dose of paroxetine, a selective serotonin reuptake inhibitor (SSRI). The creatine kinase, brain computed tomography (CT), and other laboratory survey results were unremarkable. The syndrome disappeared within 24 hours after supportive care. The clinical presentation was compatible with serotonin syndrome, a more frequently encountered complication after the widespread use of SSRIs. Serotonin syndrome is characterized by various combinations of changes of mentality, autonomic instability, and neuromuscular abnormalities. Heightened awareness of this potentially fatal complication in patients taking serotonergic drugs is necessary for correct diagnosis and management.

AB - We present a 72-year-old female patient who developed a change in consciousness, cold sweats, shock, and rigidity soon after increasing the dose of paroxetine, a selective serotonin reuptake inhibitor (SSRI). The creatine kinase, brain computed tomography (CT), and other laboratory survey results were unremarkable. The syndrome disappeared within 24 hours after supportive care. The clinical presentation was compatible with serotonin syndrome, a more frequently encountered complication after the widespread use of SSRIs. Serotonin syndrome is characterized by various combinations of changes of mentality, autonomic instability, and neuromuscular abnormalities. Heightened awareness of this potentially fatal complication in patients taking serotonergic drugs is necessary for correct diagnosis and management.

KW - Selective serotonin re-uptake inhibitor

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=0033493499&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033493499&partnerID=8YFLogxK

M3 - Article

VL - 8

SP - 234

EP - 237

JO - Acta Neurologica Taiwanica

JF - Acta Neurologica Taiwanica

SN - 1019-6099

IS - 4

ER -